Tornadoes · United States · Virginia · 2005
F1 tornado, Winterpock, Virginia, July 7, 2005
This F1 tornado ran 0.5 miles across Chesterfield County on July 7, 2005, touching down at 10:29 PM EDT and reaching 200 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 7, 2005
- Touchdown
- 10:29 PM EDT (02:29 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Chesterfield County
- Touchdown point
- 37.350, -77.730
- Lift-off point
- 37.350, -77.730
- Record number
- 1076
What the Weather Service recorded
F1 tornado leveled or twisted off near the base. Damage mainly behind residence of 5000 block of Winterpock Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Jul 7, 8:30 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 7, 8:30 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 830 PM EDT THU JUL 7 2005 QUICK UPDATE TO REFRESH WORDING AND GRIDS. PCPN NOW WDSPRD ACROSS WRN TWO THIRDS OF FA AND CONTG TO MOVE E. CNTR OF LOW NOW JUST NW OF INT AND MOVG NE. BNDRYS TO THE E IS TRIGGER FOR CONVECTION THIS EVE AND XPCT MORE STORMS TO DVLP NXT FEW HRS ACROSS SERN AREAS AS MORE ATLNTC MSTR BECOMES ENTRAINED INTO CIRCULATION. TORNADO WATCH CONTS UNTIL 10 PM. FCSTID = 44 .SHORT TERM TO BE GOVERNED BY MOVMT OF WHAT IS LEFT OF CINDY. SYSTM PROGGED A BIT QUICKER TO MOVE NE...SO XPCT TOTAL QPFS 1-2 INCHES FROM I95 ON E...2-3 WITH LCLLY UP TO 4 INCHES W OF I95. SVR THREAT CONTS OVR SRN HALF OF FA THIS EVE AS DIFFERENTIAL HTNG BNDRY AS WELL AS ACTUAL WRM FRNT SLOWLY LIFTS N. WILL HAVE TO WATCH COMPLEX OF STORMS CRNTLY ACROSS NW NC...AS THEY LIFT NE ACROSS VA/NC LINE ARND 6 PM. CNTR OF CRCLTN MOVES NE ALONG I81 CORRIDOR TONITE. STDYST PCPN FALLS W OF FA WITH NRMS SHWRS/TSRA ACROSS AKQ FA. SYSTM LIFTS NE DRNG FRI. XPCT SUBSIDENCE BEHIND SYSTM TO ALLOW FOR SOME DRYING FRI AFTRN ACROSS WRN HALF OF FA. FRNTL BNDRY LINGERS ALONG CSTL AREAS AS ANTHR WK S/W MOVES NE ACROSS NE FRI NITE. HIGH PRESSURE BUILDS INTO RGN FROM GT LAKES RGN THIS WEEKEND AS FRNTL BNDRY BECOMES STNDRY ACROSS THE CAROLINAS. && .LONG TERM...ATTENTION TURNS TO DENNIS. HPC TAKES SYSTM FROM LANDFALL ALONG THE GULF COAST LATE SUNDAY INTO THE NATIONS MID SCTN (MISSOURI) BY TUE. WRN XTNSN OF BERMUDA HIGH BLDS W... BUT WILL KEEP CHC DIURNAL POPS IN AS AIRMASS CONTS TRPLCL IN NATURE. && .AVIATION...MVFR TO IFR CNDTNS IN SHWRS & TSRA. && .MARINE...NO SHORT TERM FLAGS. WILL CONT TO HIGHLIGHT SCA FOR FRI AFTRN FOR CHES BAY N OF WINDMILL PT. .AKQ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH FOR MDZ021 FROM MIDNIGHT FRIDAY TO NOON FRIDAY. NC...TORNADO WATCH UNTIL 10 PM. VA...FLOOD WATCH FOR VAZ048-049-060>071 FROM 8 PM THURSDAY TO 8 AM FRIDAY. ...FLOOD WATCH FOR VAZ072>076 FROM MIDNIGHT FRIDAY TO NOON FRIDAY. TORNADO WATCH UNTIL 10 PM...GENERALLY FROM I64 ON S. MARINE...SMALL CRAFT ADVISORY FOR ANZ630 FROM 3 AM FRIDAY TO 9 AM FRIDAY. && SHORT TERM...44 LONG TERM...44 AVIATION...07
Hazardous weather outlook, Jul 7, 5:52 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 552 AM EDT THU JUL 7 2005 VAZ048-049-060>071-081000- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO- 552 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...AND NORTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... AS THE REMNANTS OF TROPICAL DEPRESSION CINDY TRACK ACROSS THE REGION. BETWEEN 2 AND 5 INCHES OF RAINFALL ARE POSSIBLE...ALONG WITH LOCALLY HIGHER AMOUNTS. PLEASE REFER TO THE LATEST FLOOD WATCH...OR WBCFFAAKQ...FOR FURTHER DETAILS. SEVERE WEATHER WILL ALSO BE POSSIBLE LATE THIS AFTERNOON AND EVENING. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE EXPECTED HEAVY RAIN ALONG THE EASTERN SLOPES OF THE APPALACHIANS MAY CAUSE WATER LEVELS TO APPROACH OR EVEN EXCEED FLOOD STAGE BY SATURDAY EVENING IN AREAS ALONG THE JAMES AND APPOMATTOX RIVERS. ADDITIONAL RIVER FLOODING WILL ALSO BE POSSIBLE ALONG THE NOTTOWAY AND MEHERRIN RIVERS BY EARLY NEXT WEEK...AGAIN DEPENDING ON HOW MUCH RAIN FALLS LATER TODAY AND TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THROUGH TONIGHT. MDZ021-VAZ072>076-081000- DORCHESTER-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND- 552 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL VIRGINIA AND SOUTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...AS THE REMNANTS OF TROPICAL DEPRESSION CINDY TRACK ACROSS THE REGION. BETWEEN 2 AND 4 INCHES OF RAINFALL ARE POSSIBLE...ALONG WITH LOCALLY HIGHER AMOUNTS. PLEASE REFER TO THE LATEST FLOOD WATCH...OR WBCFFAAKQ...FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO FRIDAY MORNING. NCZ012-013-030-VAZ079>082-087>089-092-081000- NORTHAMPTON NC-HERTFORD-BERTIE-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON- 552 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST VIRGINIA...NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING...AS WHAT REMAINS OF TROPICAL DEPRESSION CINDY TRACK THROUGH THE AREA. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE EXPECTED HEAVY RAIN ALONG THE EASTERN SLOPES OF THE APPALACHIANS MAY CAUSE WATER LEVELS TO APPROACH OR EVEN EXCEED FLOOD STAGE BY LATE THIS WEEKEND OR EARLY NEXT WEEK ALONG THE NOTTOWAY AND MEHERRIN RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED LATER THIS AFTERNOON AND EVENING. MDZ025-VAZ099-100-081000- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 552 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST VIRGINIA AND SOUTHEAST MARYLAND. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ON BEACHES ALONG THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. PLEASE REFER TO WBCSRFAKQ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ630>633-650-652-654-656-658-670-MDZ022>024-NCZ014>017-031-032- 102-VAZ077-078-083>086-090-091-093>098-081000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-WICOMICO-SOMERSET-INLAND WORCESTER-GATES-PASQUOTANK- CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS- JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 552 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST VIRGINIA...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...AN AND EAST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND THROUGH TONIGHT... AS WHAT REMAINS OF TROPICAL DEPRESSION CINDY TRACK THROUGH THE AREA. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. HURLEY
In the hours before
Local storm report, Jul 7, 5:55 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL BOYDTON 36.67N 78.39W
07/07/2005 0.75 INCH MECKLENBURG VA LAW ENFORCEMENT
0505 PM HAIL CLARKSVILLE 36.62N 78.57W
07/07/2005 0.75 INCH MECKLENBURG VA LAW ENFORCEMENT
&&
RCURRYSpecial weather statement, Jul 7, 7:18 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 718 PM EDT THU JUL 7 2005 VAZ060-061-066>070-080-080200- PRINCE EDWARD-CUMBERLAND-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-DINWIDDIE- INCLUDING THE CITIES OF...FARMVILLE...CREWE...COLONIAL HEIGHTS 718 PM EDT THU JUL 7 2005 ...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT THE PIEDMONT TO I-95 THROUGH THIS EVENING... AT 715 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTH BOSTON...TO LAWRENCEVILLE...AND DINWIDDIE TO WEST OF FARMVILLE. THE STORMS WERE MOVING NORTHEAST AT 20 MPH...AND WILL AFFECT AREAS FROM FARMVILLE...AMELIA AND LUNENBURG TO CHESTERFIELD...TRI CITIES...DINWIDDIE AND NOTTOWAY...THROUGH 10 PM. THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN WITH REDUCED VISIBILITIES...GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL. PONDING OF WATER ON ROADWAYS IS LIKELY...ESPECIALLY IN URBAN AREAS. STANDING WATER IN LOW LYING AREAS IS ALSO POSSIBLE...AS RAINFALL TOTALS COULD BE 2 TO 4 INCHES LOCALLY. IF YOU DO NOT KNOW HOW DEEP THE WATER ON THE ROAD IS...TURN AROUND AND FIND AN ALTERNATE ROUTE. NS
Local storm report, Jul 7, 7:38 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
738 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL LAWRENCEVILLE 36.76N 77.85W
07/07/2005 0.75 INCH BRUNSWICK VA TRAINED SPOTTER
40 MPH WINDS DOWNTOWN
&&
RCURRYLocal storm report, Jul 7, 7:48 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL LAWRENCEVILLE 36.76N 77.85W
07/07/2005 1.00 INCH BRUNSWICK VA TRAINED SPOTTER
&&
RCURRYLocal storm report, Jul 7, 8:26 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
826 PM EDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 6 NE CARSON 37.10N 77.33W
07/07/2005 1.00 INCH PRINCE GEORGE VA TRAINED SPOTTER
LOCATION WEIGH STATION ON I-95
&&
RCURRYSpecial weather statement, Jul 7, 10:09 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1009 PM EDT THU JUL 7 2005 NCZ012>014-VAZ060>061-065>070-070-079>081-081-081>082- 087-087>089-092-092>094-094>095-095>098-080700- GATES-HERTFORD-NORTHAMPTON-AMELIA-BRUNSWICK-CHARLES CITY- CHESTERFIELD-CUMBERLAND-DINWIDDIE-GREENSVILLE-ISLE OF WIGHT- LUNENBURG-MECKLENBURG-NOTTOWAY-POWHATAN-PRINCE EDWARD- PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-CHESAPEAKE- COLONIAL HEIGHTS-EMPORIA-FRANKLIN-HAMPTON-HOPEWELL-NEWPORT NEWS- NORFOLK-PETERSBURG-PORTSMOUTH-SUFFOLK-VIRGINIA BEACH- 1009 PM EDT THU JUL 7 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO EXPIRE...AND HAS ISSUED TORNADO WATCH 624 UNTIL 3 AM EDT FOR THE FOLLOWING AREA... IN NORTH CAROLINA THE NEW WATCH INCLUDES 3 COUNTIES IN NORTHEAST NORTH CAROLINA GATES... HERTFORD... NORTHAMPTON... IN VIRGINIA THE NEW WATCH INCLUDES 17 COUNTIES IN CENTRAL VIRGINIA AMELIA... CHESTERFIELD... CUMBERLAND... POWHATAN... PRINCE EDWARD... IN EAST CENTRAL VIRGINIA CHARLES CITY... IN SOUTH CENTRAL VIRGINIA BRUNSWICK... DINWIDDIE... GREENSVILLE... LUNENBURG... MECKLENBURG... NOTTOWAY... PRINCE GEORGE... IN SOUTHEAST VIRGINIA ISLE OF WIGHT... SOUTHAMPTON... SURRY... SUSSEX... IN VIRGINIA THE NEW WATCH INCLUDES 12 INDEPENDENT CITIES IN SOUTH CENTRAL VIRGINIA CITY OF COLONIAL HEIGHTS... CITY OF HOPEWELL... CITY OF PETERSBURG... IN SOUTHEAST VIRGINIA CITY OF CHESAPEAKE... CITY OF EMPORIA... CITY OF FRANKLIN... CITY OF HAMPTON... CITY OF NEWPORT NEWS. CITY OF NORFOLK... CITY OF PORTSMOUTH... CITY OF SUFFOLK... CITY OF VIRGINIA BEACH... THIS INCLUDES THE CITIES OF...ADKINS STORE...AHOSKIE... AMELIA COURTHOUSE...AMMON...ANGOLA...ASHBY...BARLEY...BARNETTS... BEAR CREEK LAKE STATE PAR...BELLWOOD...BENSLEY...BLACKSTONE... BON AIR...BOWERS HILL...BOYKINS...BRINK...BRYANTS CORNER... BUFFORD CROSSROADS...CARTERSVILLE...CHARLES CITY...CHASE CITY... CHESAPEAKE AIRPORT...CHESTER...CHUCKATUCK...CHULA...CLAREMONT... CLARESVILLE...CLARKSVILLE...CLEOPUS...CLINTON... COLONIAL HEIGHTS...COURTLAND...COWIE CORNER...CREWE... CRITTENDEN...CUMBERLAND...CITY OF NORFOLK...CITY OF PORTSMOUTH... DAHLIA...DEANES...DEATONVILLE...DEEP CREEK...DENARO...DENDRON... DOWNTOWN SUFFOLK...DRIVER...DUNCAN...EARLS...ELWOOD...EMPORIA... ETTRICK...FARMVILLE...FENTRESS...FORT LEE...FRANKLIN... GATESVILLE...GREAT BRIDGE...GREENBRIER...HAMPTON... HERBERTS CORNER...HICKORY...HOLDCROFT...HOPEWELL...IVOR... JARRATT...JEFFERSON...JETERSVILLE...KEMPSVILLE...KENBRIDGE... LAWRENCEVILLE...MCKENNEY...MURFREESBORO...NEW HOPE... NEWPORT NEWS...NORFOLK INTERNATIONAL AIR...PETERSBURG... ROACHES CORNER...ROXBURY...SMITHFIELD...SOUTH HILL...SURRY... VICTORIA...WAKEFIELD AND WAVERLY. ANZ632-080700- 1009 PM EDT THU JUL 7 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO EXPIRE...AND HAS ISSUED TORNADO WATCH 624 UNTIL 3 AM EDT FOR THE FOLLOWING AREA... THE NEW WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA... NCZ015>017-030>032-080315- BERTIE-CAMDEN-CHOWAN-CURRITUCK-PASQUOTANK-PERQUIMANS- 1009 PM EDT THU JUL 7 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO EXPIRE FOR THE FOLLOWING AREA... IN NORTH CAROLINA THIS ALLOWS TO EXPIRE 6 COUNTIES IN NORTHEAST NORTH CAROLINA BERTIE... CAMDEN... CHOWAN... CURRITUCK... PASQUOTANK... PERQUIMANS... THIS INCLUDES THE CITIES OF...AULANDER...AYDLETT...BARCO... BARTLETT...BELCROSS...BERTHA...BURNT MILLS...CAMDEN...COINJOCK... COROLLA...CURRITUCK...EDENTON...ELIZABETH CITY...GOOSE CREEK... GRANDY...HERTFORD...HORSESHOE...INDIANTOWN...LEWISTON WOODVILLE... WINDSOR AND WINFALL. ANZ633-656-658-080315- 1009 PM EDT THU JUL 7 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO EXPIRE FOR THE FOLLOWING AREA... THIS ALLOWS TO EXPIRE THE FOLLOWING ADJACENT COASTAL WATERS CURRITUCK SOUND... COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM... COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM... VAZ048>049-062>064-071-071>078-083>086-090-090>091-091-080700- CAROLINE-ESSEX-FLUVANNA-GLOUCESTER-GOOCHLAND-HANOVER-HENRICO- JAMES CITY-KING AND QUEEN-KING WILLIAM-LANCASTER-LOUISA-MATHEWS- MIDDLESEX-NEW KENT-NORTHUMBERLAND-RICHMOND-WESTMORELAND-YORK- POQUOSON-RICHMOND-WILLIAMSBURG- 1009 PM EDT THU JUL 7 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 624 IN EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING AREA... IN VIRGINIA THIS WATCH INCLUDES 19 COUNTIES IN CENTRAL VIRGINIA FLUVANNA... GOOCHLAND... HANOVER... HENRICO... LOUISA... IN EAST CENTRAL VIRGINIA ESSEX... GLOUCESTER... KING WILLIAM... KING AND QUEEN... LANCASTER... MIDDLESEX... NEW KENT... NORTHUMBERLAND... RICHMOND... WESTMORELAND... IN NORTH CENTRAL VIRGINIA CAROLINE... IN SOUTHEAST VIRGINIA JAMES CITY... MATHEWS... YORK... IN VIRGINIA THIS WATCH INCLUDES 3 INDEPENDENT CITIES IN CENTRAL VIRGINIA CITY OF RICHMOND... IN SOUTHEAST VIRGINIA CITY OF POQUOSON... CITY OF WILLIAMSBURG. THIS INCLUDES THE CITIES OF...AVALON...BARHAMSVILLE...BAVON... BEANES CORNER...BEAZLEY...BISCOE...BLAKES...BOTTOMS BRIDGE... BOWLING GREEN...BROWNS CORNER...BROWNS STORE...BRUINGTON... BURGESS...BUSCH GARDENS...BYRDTON...CALEDONIA...CALLAO... CARDINAL...CARVER GARDENS...CENTERVILLE...CENTERVILLE... CHICKAHOMINY SHORES...CHRISTENSONS CORNER...CLANCIE... COBBS CREEK...COLONIAL BEACH...COLONIAL DOWNS...CROAKER... CROUCH...CROZIER...DIASCUND...DIGGS...DIXIE...DODLYT... DOWNTOWN RICHMOND...DRAGONVILLE...EAST HIGHLAND PARK...ELK HILL... ELTHAM...EWELL...FIFE...FORT NONSENSE...GEORGES TAVERN... GLEN ALLEN...GLOUCESTER POINT...GOOCHLAND...GRESSIT... HIGHLAND SPRINGS...HOLLY FORKS...KILMARNOCK...LAKE MONTICELLO... LAKE MONTICELLO...LAKESIDE...LAUREL...LOUISA...MECHANICSVILLE... MINERAL...POQUOSON...TAPPAHANNOCK...TUCKAHOE...URBANNA...WARSAW... WEST POINT...WHITE STONE...WILLIAMSBURG AND YORKTOWN. ANZ630>631-080700- 1009 PM EDT THU JUL 7 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 624 IN EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA... CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA...
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 00:00Z
2.5 hours before the tornado, 157 km from the path. July 8, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -38222 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Chesterfield (FCI), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the touchdown began at 02:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of July 7, 2005
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 7 | 2:43 AM EDT | F1 | Anderson, SC | 0.5 | 50 | $150,000 | ||
| July 7 | 10:51 AM EDT | F0 | Spartanburg, SC | 0.2 | 50 | |||
| July 7 | 10:52 AM EDT | F1 | Rutherford, NC | 0.7 | 50 | $50,000 | ||
| July 7 | 1:10 PM EDT | F2 | Alexander, NC | 4.0 | 100 | $150,000 | ||
| July 7 | 1:22 PM EDT | F1 | Patrick, VA | 0.6 | 50 | |||
| July 7 | 2:10 PM EDT | F2 | Iredell, NC | 3.5 | 200 | $2.0 million | ||
| July 7 | 2:15 PM EDT | F1 | Yadkin, NC | 5.1 | 440 | |||
| July 7 | 2:41 PM EDT | F1 | Yadkin, NC | 1.4 | 200 | |||
| July 7 | 2:53 PM EDT | F1 | Yadkin, NC | 1.1 | 200 | |||
| July 7 | 3:30 PM EDT | F0 | Forsyth, NC | 8.0 | 100 | |||
| July 7 | 3:42 PM EDT | F0 | Person, NC | 1.0 | 25 | |||
| July 7 | 3:10 PM MDT | F0 | Harding, SD | 19.0 | 10 | |||
| July 7 | 5:20 PM EDT | F0 | Guilford, NC | 5.0 | 20 | |||
| July 7 | 4:00 PM MDT | F0 | Harding, SD | 2.0 | 10 | |||
| July 7 | 8:40 PM EDT | F0 | Harnett, NC | 12.0 | 100 | |||
| July 7 | 8:50 PM EDT | F1 | Brunswick, VA | 1.2 | 250 | $10,000 | ||
| July 7 | 8:53 PM EDT | F1 | Nottoway, VA | 2.5 | 250 | $10,000 | ||
| July 7 | 10:55 PM EDT | F1 | Mecklenburg, VA | 4.5 | 100 | $10,000 | ||
| July 7 | 12:15 AM EDT | F1 | Chesterfield, VA | 0.5 | 75 | $3,000 | ||
| July 7 | 1:15 AM EDT | F1 | Henrico, VA | 0.2 | 75 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.